Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Green Bay, WI

June 27, 2005Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 27, 2005, 4:30 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2005, 4:30 PM CDT (21:30 UTC)
Expired
Jun 27, 2005, 5:07 PM CDT
In force
37 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:30 PM CDTTSTM WND DMGArbor Vitae, WITREES AND POWER LINES DOWN. TIME IS APPROXIMATE.
Jun 27, 4:45 PM CDTTSTM WND DMG1 S Land O Lakes, WITWO TREES DOWN ON HWY 45. TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 272131
SVRGRB
WIC085-125-272230-
/O.NEW.KGRB.SV.W.0072.050627T2130Z-050627T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CONTINUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN
  THIS INCLUDES THE CITY OF RHINELANDER
  VILAS COUNTY IN NORTH CENTRAL WISCONSIN
  THIS INCLUDES THE CITY OF EAGLE RIVER

* UNTIL 530 PM CDT

* AT 426 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF
  PHELPS TO 12 MILES WEST OF WOODBORO....AND MOVING NORTHEAST AT 35
  MPH.  DOWNED TREES HAVE BEEN REPORTED WITH THIS LINE. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODBORO BY 440 PM...
  RHINELANDER BY 450 PM...
  EAGLE RIVER BY 510 PM...
  PHELPS BY 520 PM...

LAT...LON 4624 8951 4554 8991 4562 8908 4611 8902

$$

HELMAN
3 follow-up statements
000 
WWUS53 KGRB 272143
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
441 PM CDT MON JUN 27 2005

WIC085-125-272230-
/O.CON.KGRB.SV.W.0072.000000T0000Z-050627T2230Z/
VILAS WI-ONEIDA WI-
441 PM CDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR
ONEIDA AND VILAS COUNTIES...

AT 439 PM...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
8 MILES NORTHWEST OF LAND O LAKES TO MC NAUGHTON...MOVING EAST AT 40 
MPH.  THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAND O LAKES AND CONOVER BY 450 PM...
  STARKS AND SUGAR CAMP BY 455 PM...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING 
IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4624 8951 4554 8991 4562 8908 4611 8902

$$

HELMAN
000 
WWUS53 KGRB 272152
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
450 PM CDT MON JUN 27 2005

WIC085-272200-
/O.CAN.KGRB.SV.W.0072.000000T0000Z-050627T2230Z/
ONEIDA WI-
450 PM CDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR ONEIDA COUNTY IS CANCELLED...

STORMS HAVE WEAKENED AND MOVED NORTH OF THE COUNTY.

LAT...LON 4624 8951 4590 8971 4590 8906 4611 8902

$$

WIC125-272230-
/O.CON.KGRB.SV.W.0072.000000T0000Z-050627T2230Z/
VILAS WI-
450 PM CDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR VILAS
COUNTY...

AT 447 PM...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
LAND O LAKES TO ST GERMAIN...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CONOVER BY 455 PM...
  PHELPS BY 510 PM...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4624 8951 4590 8971 4590 8906 4611 8902

$$

HELMAN
000 
WWUS53 KGRB 272207
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
507 PM CDT MON JUN 27 2005

WIC125-272217-
/O.CAN.KGRB.SV.W.0072.000000T0000Z-050627T2230Z/
VILAS WI-
507 PM CDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4624 8951 4590 8971 4590 8906 4611 8902

$$

HELMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:00 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 27, 2:00 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT MON JUN 27 2005

.SHORT TERM...TONIGHT/TUESDAY.  SEVERE POTENTIAL TONIGHT AND PCPN CHCS
FOR TUESDAY THE MAIN CHALLENGES.  VERY WARM HUMID UNSTABLE AIRMASS OVER
THE REGION WILL PROVIDE THE FUEL FOR APPROACHING FRONTAL BOUNDARY WHICH
IS OVER CENTRAL MINNESOTA EARLY THIS AFTERNOON.  THIS BOUNDARY IS
PROGGED TO MOVE INTO THE FORECAST AREA OVERNIGHT.   ISOLATED CONVECTION
IS ALREADY OCCURING OVER PARTS OF CENTRAL WISCONSIN BUT AS OF 19Z
STRUGGLING TO MAINTAIN DEVELOPMENT.  THE LAKE BREEZE IS ALSO QUIET SO
FAR THIS AFTERNOON AS WELL...CONVERGENCE APPEARS TO BE WEAK.  WATCHES
HAVE ALREADY BEEN POSTED FOR AREAS TO THE WEST NEAR THE FRONT...WITH A
WATCH POSSIBLE LATER THIS AFTERNOON OVER MORE OF WISCONSIN.  FREEZING
LEVEL AND WET BULB TEMP FAIRLY HIGH...WOULD EXPECT MAIN THREAT TO BE
DAMAGING WINDS IF STORMS DEVELOP.

THE MODELS DIVERT ON SOLUTIONS FOR PCPN CHCS FOR TUESDAY DUE TO LOCATION
OF THE BOUNDARY AND UPPER SHORTWAVES IN THE WESTERLY FLOW ALOFT.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. FORECAST FOCUS CONTINUES

TO BE ON PRECIPITATION CHANCES THROUGH THE PERIOD.

LATEST MODELS ARE PRETTY INCONSISTANT IN HANDLING THE LOW PRESSURE
SYSTEM AND ASSOCIATED PRECIPITATION WEDNESDAY AND THURSDAY. THE NAM
MODEL IS THE QUICKEST OF ALL MODELS IN PUSHING THE LOW AND COLD FRONT
THRU THE AREA BY WEDNESDAY EVENING. THE CANADIAN AND ECMWF ON THE OTHER
HAND DO NOT BRING THE FRONT THRU UNTIL LATE IN THE DAY ON THURSDAY.
GIVEN THE MODEL UNCERTAINTIES WILL LEAVE PRECIPITATION IN ALL OF THESE
PERIODS AND LEAN TOWARDS THE SLOWER SOLUTION.

HIGH PRESSURE WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH DRIER
AND LESS HUMID AIR. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE AREA
SATURDAY NIGHT WITH THE CHANCE FOR THUNDERSTORMS THRU MONDAY. ALTHOUGH
THE NEW GFS AND CANADIAN MODELS HINT AT A DRY MONDAY WITH UNCERTAINTY
THAT FAR OUT WILL LEAVE PRECIP IN THAT DAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH/KURIMSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 27, 12:15 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT MON JUN 27 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
INTO TONIGHT OVER ENTIRE AREA.  WITH AN UNSTABLE AIR MASS IN PLACE OVER
THE GREAT LAKES REGION...A COLD FRONT APPROACHING FROM THE WEST WILL
HELP DEVELOP THUNDERSTORMS OVER MINNESOTA BEFORE TRACKING INTO
WISCONSIN.  THE MAIN THREAT WILL BE DAMAGING WINDS.  ISOLATED STORMS MAY
DEVELOP AHEAD OF THE FRONT LATER THIS AFTERNOON OVER NORTHCENTRAL AND
PARTS OF CENTRAL WISCONSIN.  AN ISOLATED THUNDERSTORM MAY ALSO DEVELOP
THIS AFTERNOON ALONG THE LAKE BREEZE OVER MANITOWOC...KEWAUNEE AND DOOR
COUNTIES.

A HOT AFTERNOON WILL OCCUR OVER LOCATIONS AWAY FROM THE BAY AND LAKE.
TEMPERATURES WILL CLIMB INTO THE LOWER TO MIDDLE 90S. THE COMBINATION OF
THE HEAT AND HUMIDITY WILL CAUSE THE HEAT INDEX TO RISE INTO THE 95 TO
100 DEGREE RANGE THIS AFTERNOON. A FEW LOCATIONS ACROSS CENTRAL
WISCONSIN MAY EXPERIENCE HEAT INDEX READINGS A FEW DEGREES ABOVE 100
DEGREES FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

MORE THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY...AND THEN
AGAIN ON SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO TONIGHT.

LMZ521-522-541>543-564-281100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
INTO TONIGHT OVER ENTIRE AREA.  WITH AN UNSTABLE AIR MASS IN PLACE OVER
THE GREAT LAKES REGION...A COLD FRONT APPROACHING FROM THE WEST WILL
HELP DEVELOP THUNDERSTORMS OVER MINNESOTA BEFORE TRACKING INTO
WISCONSIN.  THE MAIN THREAT WILL BE DAMAGING WINDS.  ISOLATED STORMS MAY
DEVELOP AHEAD OF THE FRONT LATER THIS AFTERNOON OVER NORTHCENTRAL AND
PARTS OF CENTRAL WISCONSIN.  AN ISOLATED THUNDERSTORM MAY ALSO DEVELOP
THIS AFTERNOON ALONG THE LAKE BREEZE OVER MANITOWOC...KEWAUNEE AND DOOR
COUNTIES.  FREQUENT CLOUD TO WATER LIGHTNING STRIKES CAN ALSO BE
EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

MORE THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY...AND THEN
AGAIN ON SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY OVER THE ENTIRE AREA.

TDH
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jun 27, 4:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
425 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     MANITOWISH WATERS       46.13N 89.88W
06/27/2005                   VILAS              WI   PUBLIC

            MANY VERY LARGE PINE TREES...MORE THAN ONE FOOT
            DIAMETER...WERE TOPPED. BOAT WITH MOTOR WAS FLIPPED FROM
            LAND ONTO LAKE.

&&

AUSTIN

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:38 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.